Alabama, 2016Heavy Snow and Winter Weather in Alabama, January 22 to 23, 2016
January 22 to 23, 2016 · NWS HUN · 8 events in 7 counties and zones
An area of low pressure developed in northeast Texas on January 21st and moved into central Alabama by January 22nd, producing accumulating snow across northern Alabama.
Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An area of low pressure developed in northeast Texas on January 21st and moved into central Alabama by January 22nd, producing accumulating snow across northern Alabama.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at Jan 22, 11:51 AM CST, 19 minutes earlier.
Area forecast discussion, Jan 22, 11:51 AM CST, 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1151 AM CST FRI JAN 22 2016
.UPDATE...
FOR 18Z TAFS
&&
.DISCUSSION...
/ISSUED 1039 AM CST FRI JAN 22 2016/
THE SURFACE LOW THAT BROUGHT 2 TO 3 INCHES OF RAINFALL TO MUCH OF
NORTHERN ALABAMA AND SOUTHERN MIDDLE TN CURRENTLY IS LOCATED OVER
NORTHEASTERN ALABAMA. WEST OF I-65 WINDS ON THE BACK SIDE OF THE
SURFACE LOW HAVE BECOME NORTHWEST AND ARE DROPPING TEMPERATURES
ROUGHLY 1 TO 3 DEGREES PER HOUR. CURRENTLY TEMPERATURES HAVE FALLEN
TO BETWEEN 32 AND 36 DEGREES WEST OF A LINE FROM NEAR FLORENCE TO
PHIL CAMPBELL. OVER THE LAST HOUR...RED BAY HAS REPORTED LIGHT SNOW
AND SLEET HAS BEEN REPORTED AT THE MUSCLE SHOALS AIRPORT AS A RESULT.
HOW QUICKLY THE SURFACE LOW PUSHES EAST TODAY AND THE WARM NOSE IN NE
ALABAMA/SOUTHERN MIDDLE TN ERODES WILL BE A BIG DRIVER IN HOW
QUICKLY THE CHANGEOVER NEAR AND EAST OF I-65 TAKES PLACE.
AT THIS TIME...MESOSCALE MODELS SEEM TO CONVERGE ON THE WARM NOSE
ADVECTING NORTHWEST AROUND THE EASTERN SIDE OF THE SURFACE LOW
THROUGH MUCH OF THE AFTERNOON. THIS SHOULD HOLD WARMER TEMPERATURES
IN PLACE OVER NE ALABAMA AND SOUTHERN MIDDLE TN INTO THE EARLY
AFTERNOON HOURS. THIS SHOULD KEEP PRECIPITATION IN THE FORM OF RAIN
THROUGH AROUND 3 OR 4 PM IN PARTS OF NORTHEASTERN ALABAMA. EXPECT THE
RAIN TO CHANGE TO SNOW OR A MIX OF RAIN/SNOW NEAR I-65 AND IN LINCOLN
COUNTY AROUND 1 OR 2 PM. OVERALL DUE TO TEMPERATURES REMAINING AROUND
FREEZING THROUGH ABOUT NOON EVEN IN NW ALABAMA...BELIEVE THE CURRENT
ACCUMULATIONS IN THE ADVISORY LOOK GOOD. ONE TO TWO INCHES OF
SNOWFALL ACCUMULATION LOOKS REASONABLE...WITH MOST OF THE TOTALS
AROUND 2 INCHES REMAINING OVER NW ALABAMA...NEAR THE AL/TN
BORDER...AND IN SOUTHERN MIDDLE TN. FURTHER SOUTH...EXPECT ACTIVITY
TO BE LIGHTER AND ACCUMULATIONS TO BE PRIMARILY UP TO AN INCH. WINDS
WILL PICK UP THIS AFTERNOON WITH SUSTAINED WINDS AROUND 20 MPH WITH
GUSTS TO BETWEEN 25 AND 30 MPH.
KTW
&&
.AVIATION...
FOR 18Z TAFS...MSAS SHOWS SFC LOW OVER SWRN GA WHILE THE CENTER OF
THE UPPER LOW WAS ACROSS NRN AL. THE FREEZING LINE (AT 18Z) EXTENDED
JUST SOUTH OF BNA...THRU EXTREME NW AL AND INTO CENTRAL MS. -SN IS
NOW FALLING AT KMSL AND A -RASN MIX IS EXPECTED AT KHSV ARND
19Z...THEN ALL -SN BY 20Z...AS THE COLDER AIR MOVES ACROSS THE TN
VALLEY THIS AFTN AND NIGHT. AS THE UPPER LOW SLOWLY MOVES NE THIS
AFTN AND TONIGHT...THE SN WILL BEGIN TO TAPER OFF ARND 03Z OVER THE
TAF SITES. THINKING THAT ANY -SN AFTER 03Z WOULD BE VERY SCT...THUS
WILL NOT INCLUDE IN TAFS ATTM. OTHERWISE MVFR/IFR CONDITIONS ARE
EXPECTED FOR BOTH TAF SITES THRU THE FCST PERIOD.
007
&&
.HUN WATCHES/WARNINGS/ADVISORIES...
AL...WINTER WEATHER ADVISORY FROM 3 PM THIS AFTERNOON TO 6 AM CST
SATURDAY FOR ALZ006>010-016.
WINTER WEATHER ADVISORY UNTIL 3 AM CST SATURDAY FOR ALZ001>005.
TN...WINTER WEATHER ADVISORY FROM 3 PM THIS AFTERNOON TO 6 AM CST
SATURDAY FOR TNZ097.
WINTER WEATHER ADVISORY UNTIL 3 AM CST SATURDAY FOR TNZ076-096.
&&
FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE
AT WEATHER.GOV/HUNTSVILLE.Hazardous weather outlook, Jan 22, 5:36 AM CST, 6 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
536 AM CST FRI JAN 22 2016
ALZ001>010-016-TNZ076-096-097-231115-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
536 AM CST FRI JAN 22 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS OF
SOUTHERN MIDDLE TENNESSEE.
.DAY ONE...TODAY AND TONIGHT...
A STRONG WINTER STORM WILL IMPACT THE CENTRAL TENNESSEE TODAY AND
TONIGHT WITH ACCUMULATING SNOWFALL EXPECTED FOR ALL AREAS. FOR
ADDITIONAL INFORMATION, PLEASE REFER TO THE WINTER WEATHER ADVISORY
WHICH GOES INTO EFFECT AT 9 AM CST FOR THE NORTHWEST HALF OF THE
REGION...AND 3 PM CST ELSEWHERE.
THE COMBINATION OF SNOW AND FROZEN WATER WILL LEAD TO HAZARDOUS
TRAVELING CONDITIONS TONIGHT AND SATURDAY MORNING. NORTH TO
NORTHWEST WINDS OF 20 TO 30 MPH WILL CREATE WIND CHILLS IN THE 15 TO
20 DEGREE RANGE OVERNIGHT.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...
LINGERING LIGHT SNOW WILL END ACROSS NORTHEAST ALABAMA AND SOUTHERN
MIDDLE TENNESSEE BY LATE SATURDAY MORNING.
.SPOTTER CALL TO ACTION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IN
SUPPORT OF WINTER WEATHER OPERATIONS IS POSSIBLE FROM LATE THIS
MORNING THROUGH EARLY SATURDAY MORNING.
70/DD
Winter Weather, Morgan
- When
- January 22, 12:10 PM CST to 8:50 PM CST
- Where
- Morgan forecast zone
- Reported by
- Mesonet
- Coordinates
- 34.454, -86.853 (the zone’s center; the record gives no point)
Snowfall in Morgan County, Alabama ranged from one inch 5.1 miles east of Falkville, Alabaama, to 1.7 inches, 1.8 miles west-southwest of Priceville, Alabama, to 1.9 inches, 3.4 miles south-southwest of Lacey's Spring, Alabama.
Heavy Snow, Limestone
- When
- January 22, 12:15 PM CST to 8:45 PM CST
- Where
- Limestone forecast zone
- Reported by
- Mesonet
- Coordinates
- 34.810, -86.981 (the zone’s center; the record gives no point)
Heavy snowfall occurred with amounts across most of Limestone county ranging from 1.5 inches at Elkmont, Alabama to 3 inches at Athens, Alabama. Lesser snowfall amounts ranged from a half of an inch three miles northwest of Capshaw, Alabama to an inch two miles north-northeast of French Mill in Limestone county, Alabama.
Winter Weather, Lawrence
- When
- January 22, 12:15 PM CST to 9:15 PM CST
- Where
- Lawrence forecast zone
- Reported by
- Mesonet
- Coordinates
- 34.522, -87.311 (the zone’s center; the record gives no point)
In Lawrence county, Alabama, snowfall amounts around an inch were reported 1.7 miles southwest of Trinity, Alabama.
Heavy Snow, Madison
- When
- January 22, 12:49 PM CST to 11:53 PM CST
- Where
- Madison forecast zone
- Reported by
- Mesonet
- Coordinates
- 34.763, -86.550 (the zone’s center; the record gives no point)
Heavy snow occurred with snowfall amounts ranging from one to three inches across the county with isolated amounts from 3.3 to 5 inches in northwest through northeast Madison county, Alabama.
Winter Weather, Marshall
- When
- January 22, 2:35 PM CST to 10:15 PM CST
- Where
- Marshall forecast zone
- Reported by
- Public
- Coordinates
- 34.367, -86.307 (the zone’s center; the record gives no point)
It was estimated that an inch of snow occurred in Grant, Alabama.
Winter Weather, Marshall
- When
- January 22, 2:35 PM CST to 10:15 PM CST
- Where
- Marshall forecast zone
- Reported by
- Mesonet
- Coordinates
- 34.367, -86.307 (the zone’s center; the record gives no point)
It was estimated that snowfall ranged from a half of an inch to an inch and a half from near Albertville to Union Grove in Marshall county, Alabama.
Winter Weather, Dekalb
- When
- January 22, 3:00 PM CST to 7:55 PM CST
- Where
- Dekalb forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 34.460, -85.804 (the zone’s center; the record gives no point)
An estimated one half to one inch of snow occurred four miles west-northwest of Chigger Hill and at Fort Payne in DeKalb county, Alabama.
Winter Weather, Jackson
- When
- January 22, 3:35 PM CST to January 23, 12:55 AM CST
- Where
- Jackson forecast zone
- Reported by
- Mesonet
- Coordinates
- 34.779, -85.999 (the zone’s center; the record gives no point)
It was estimated that snowfall in Jackson County, Alabama, ranged from an inch at Scottsboro, Alabama, to 1.3 inches 8 miles north-northeast of Woodville, Alabama, to two inches 1.8 miles west of Pisgah, Alabama.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Blizzard and Winter Storm in New Jersey, January 22 to 23, 201611 deaths · 14 events
- Blizzard in Pennsylvania, January 22 to 24, 20168 deaths · 4 events
- Blizzard and Winter Storm in New York, January 22 to 24, 20166 deaths · 2 injured · 30 events
- Winter Storm in Pennsylvania, January 22 to 24, 20165 deaths · 9 events
- Winter Storm in Pennsylvania, January 22 to 23, 20164 deaths · 22 events
- Winter Storm and Heavy Snow in Virginia, January 22 to 23, 20162 deaths · 3 injured · 27 events
- Heavy Snow in West Virginia, January 22 to 23, 20161 death · $425,000 · 34 events
- Winter Storm and Winter Weather in Georgia, January 22 to 23, 20161 death · $25,000 · 41 events
- Winter Storm and Winter Weather in North Carolina, January 22 to 23, 20161 death · 30 events
- Damaging Winds and Lightning Strike in Florida, January 22, 2016$175,000 · 63 kt wind · 7 events
- Blizzard and Winter Storm in Kentucky, January 22 to 23, 201649 events
- Tornadoes and Damaging Winds in Florida, January 22, 2016$52,000 · EF0 · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 615048, 615043, 615053, 615041, 615044, 615045, 615042, 615047.